Recently, we had a bit of a scare when my husband, a double-lung transplant recipient, told me that he was feeling tightness in his chest. He requested that I change the furnace filter thinking something was in the air duct and causing breathing problems for him.
It wasn’t like he was gasping for air nor did his spirometry show any signs of distress. Rather it was just a feeling that was uncomfortable and he couldn’t shake it.
After a day, we linked the problem to his Colistin inhalation treatment. After his transplant, he was put on Colistin for 10-days out of every month to ensure that any “bugs” in his nasal cavity would not infect his new lungs. However, my wonderful husband failed to tell me that although Colistin worked great with his old CF lungs, his new lungs have had a problem with tightness caused by the medication for the full 4 years after his transplant.
Excuse me? He continues to inhale this medication every month even though it caused tightness in his chest from the beginning? Why in the world would anyone continue a medication that has such a side effect?
As it turns out, the tightness has been getting worse over the years and he thought it was just a side effect he had to live with. That is plain wrong – no one should ever live with such a side effect and should discuss it with their doctor immediately.
Needless to say, he is in such talks with his transplant clinic and they are finding an alternate drug to keep him healthy and strong. He has discontinued the Colistin and can breathe once again…